From Diabetes in Control: Disasters averted series
August 2nd, 2016
When it comes to metformin, when appropriate, I recommend the extended release version.
Last week my patient, female, 56 years of age, type 2 diabetes, visited. A1C was elevated, and she gained 5 pounds. She had been on metformin ER for the last 6 months and doing well. She said she recently noticed a bean-looking/pill-looking thing in her stools that seemed to be related to her metformin. (She hadn’t looked before this).
She stopped her metformin and said she didn’t see it after that. “If it was coming out of me, it must not have been working, so I stopped it.” She refuses to check her glucose or weigh herself, therefore she did not notice the increase in her glucose levels. She did mention noticing her pants being tighter around her waist.
I informed her that the bean-looking/pill-looking thing in her stool was the metformin, but that did not mean it wasn’t working, it was. It was just a different method of delivery to be a slower release than other medications she takes or has taken. Some call the remains…ghost pills.
She resumed her metformin. Sure enough, she saw them again, but she did not stop taking her metformin. Three months later, her A1C and weight returned to the levels before stopping.
Understand that some controlled or extended release medications may look like they haven’t been “digested,” but that’s the formulation of the medication. The active ingredient has been released.
When starting your patients on medications that seem to not be “digested” such as extended release metformin, teach they may see this.
Learn more at: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2847989/ and http://www.ncbi.nlm.nih.gov/pmc/articles/PMC4110830/
My comment: As a GP I have come across this. At least I know what to say about it now.
1 thought on “Ghost pills: has it happened to you?”
I hope that I will never get to resort to any diabetes meds